My Oncologist Gave Me a Pseudo-Medication Taper That Made Me Feel Like I Was Losing Control

In the midst of my treatment for mantle cell lymphoma, I had to suffer through the feeling of wanting to crawl out of my own skin when my oncologist gave me a medication tapering plan that was not gradual enough.

In the middle of my Hyper-CVAD treatment for mantle cell lymphoma, an on-call oncologist entered my room. A balding, professorial-looking fellow — wearing a bow tie and appearing to be years past retirement — he pulled a dry-erase maker from his pocket and began writing on the white board.

I’m going to be released from the hospital today and my dexamethasone will be tapered. As he scribbled numbers and mumbled about body mass index — mine wasn’t much anymore — the half-life of dexamethasone, and some other mathematical jargon, he concluded: one dexamethasone tomorrow, one the day after, and one-half on day three. To me, his plan carried a strong odor of catastrophe. How can 40 milligrams — for days — then 10, 10, and five be a taper?

“How about 30, 20, 10, and five?” I ask.

He shakes his head. “No. Ten milligrams will adequately taper the medication.”

My jaw clenches.

After morning meds, including 40 milligrams of dexamethasone, I’m released with a plastic vial containing three lonely dexamethasone tablets. On the way home, I’m restless as a rip tide.

I’m on a two-week break from chemo and the next morning convince my husband, Dan, to go to work. Downing my one allotted dexamethasone, I head to my closet. I cannot decide if I need that extra bathrobe and do not understand why I’m so annoyed about those heels I never wear. Damn heels.

The task overwhelms me, but I can’t stop. I put clothes into Goodwill bags, then remove them. The clanging of hangers brings me to tears. I shake my head to try and stop the buzzing. I rub my too-warm bald head. I should eat, but can’t. Maybe coffee. I can do this. I pace and hyperventilate. It’s only some sweaters; it’s only chemo and steroids. It’s only cancer.

By 3:30 p.m., my anxiety level is at high alert. And, we’ve had a technology meltdown — only my cell phone works. I call Dan. Sent straight to voice mail, I say I’m not feeling well, but tell him not to worry. I forget my cell phone downstairs.

After leaving the message, I go upstairs to the couch in the family room. Pressing my knees to my chest — literally holding myself together — I now know what “crawling out of one’s skin” means. My cell phone rings and rings. I’m sure it’s Dan. I want to get up but can’t move.

The house gets dark and cold. Desperate, I wait and tremble.

Finally, he’s home. “Honey? You here?”

I only shiver.

“Honey?” He hurries upstairs. “What happened?”

“You took so long.”

“I should have come sooner.”

“I want wine.”

“Should you be drinking?”

“I want wine.”

He comes back upstairs with a half glass of wine and a large tumbler of wild turkey for himself. He turns on the heater and wraps a blanket around my shoulders. With the first sip of sauvignon blanc, a tiny ripple of calm moves through me.

“I don’t know if I can do this.”

“I’m so sorry. I’ll be home tomorrow. I’ll help.”

“I wish you could.”

Day two of the fake dexamethasone taper, I swallow one pill and go back to the closet. Do I love or hate a new pair of tennis shoes? Maybe I should eat. Should I? By mid-afternoon, anxiety and depression bear down on my chest and squeeze my solar plexus making breathing difficult. Giving up on the Goodwill bags, I pace from room to room and try to avoid Dan so I won’t have to talk. Craving only oblivion, I swallow a sleeping pill and go to bed.

Day three, I take my half tablet. The weight on my chest is less. The poisonous crap is leaving my body, but I still cannot decide what to do with myself. I pretend to nap and spend most of the day avoiding Dan and attempting to quiet my unstoppable mind.

In the afternoon of day four, I can breathe. The weight on my chest has lifted. Dan builds a fire. I make popcorn. We drink beer and sit on the couch. I taste salt. Butter. Beer. These flavors explode in my mouth. I can’t get enough. More popcorn. More beer. Thank God this steroid is gone.

Did it have to be this hard? No, the steroid could have been adequately tapered.

Providers, please, ensure a follow-up call by a pharmacist or nurse. Reduce unnecessary ER and urgent-care visits. Don’t let patients suffer needless physical and emotional shattering from a pseudo medication taper.

And if you require help, call your provider. Don’t go through avoidable anguish like I did.

Check back for part two next month.

For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.